Hail, Otter Tail
- When
- June 24, 5:31 AM CST
- Where
- Otter Tail County, 0.69 mi N of Battle Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.290, -95.720
Two rounds of severe thunderstorms produced large hail and gusty winds across the northern Red River Valley and into northwest Minnesota. 75 inches was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Two rounds of severe thunderstorms produced large hail and gusty winds across the northern Red River Valley and into northwest Minnesota. Hail up to 2.75 inches was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 24, 3:03 AM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
403 AM CDT Fri Jun 24 2022
.SHORT TERM...(Today through Saturday)
Issued at 401 AM CDT Fri Jun 24 2022
- Weather related impacts are likely today into tonight
- Severe t-storms are expected across a large portion of the area
- ALL HAZARDS are possible today, including:
- Large hail up to 2 inches
- Damaging wind gusts of 70 to 75 mph
- Tornadoes
- Localized flash flooding
- Much cooler temperatures expected Saturday
- Gusty northwest winds through much of Saturday
Severe thunderstorms will be the primary concern today, primarily
through the afternoon, evening, and early overnight hours.
Moisture advection increases this morning along a sfc to 850 mb
jet. Dew points will increase from the middle 60s to the lower to
middle 70s across the eastern half of North Dakota and into west-
central and northwest Minnesota. This, along with diurnal heating,
will bring CAPE values well into the 3000 to 4500 J/kg range.
Thunderstorm development this afternoon will likely be a pre-
frontal trough/theta- e gradient boundary axis. Shear is expected
to build, with the best 0 to 6 Km shear occuring to the west of
the forecast area, where supercellular mode is expected. The mid
to low-level shear will be sufficient to maintain rotating
updrafts as thunderstorms progress eastward into the forecast
area, eventually undergoing a transition to linear mode, possibly
with multiple bowing segments.
DCAPE in the 1000 to 1500 J/Kg range, combined with favorable
precipitation loading, brings the concern for severe wind gusts
across a relatively large area. Currently, the modeled environment
strongly supports wind gusts in excess of 60 mph, with at least
moderate confidence in 70 to 75 mph wind gusts. Tornadoes are
possible both with the initial onset of development, as well as
during the linear/bowing segment phase. Duration will run from mid-
afternoon through the early overnight hours.
Much cooler temperatures prevail Saturday in the post-frontal
environment. Northwest winds are expected to be in the 20 to 30 mph
range, with the potential for 40 mph gusts.
.LONG TERM...(Saturday night through Thursday)
Issued at 401 AM CDT Fri Jun 24 2022
The mean upper air pattern next week as indicated by WPC
cluster analsysi shows a broad upper low over northwest Hudson Bay
with a northwest flow of cooler air into Mantioba and Ontario.
Meanwhile there is a trough off of Washington state with a ridge
into Montana and then WNW flow over the Dakotas and Minnesota as the
two streams combine. This overall prevents excesive heat from
reaching our area, but also keeps the well below normal temps to our
north. Result is a period with temperatures not too far from
average through the period. Upper level systems will move through
the area either from either the trough off Washington state or
southeast through the area from Alberta. Net result will be
periodic shower or t-storm chances, but overall strength/moisture is
limited. Best chances look to be Monday night and again
Wednesday or Wednesday night. But chances are no higher than 30
pct. NBM 4.1 shows prob for more than 0.50 inch of rain in any 48
hour period next week less than 5 percent.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1150 PM CDT Thu Jun 23 2022
Light winds and VFR expected for the overnight and much of the
day tomorrow with mvfr possible when thunderstorms develop
tomorrow afternoon and evening.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
SHORT TERM...Lynch
LONG TERM...Riddle
AVIATION...JKHazardous Weather Outlook National Weather Service Grand Forks ND 435 AM CDT Fri Jun 24 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-250945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 435 AM CDT Fri Jun 24 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are expected across much of eastern North Dakota and west-central and northwest Minnesota. The main hazards will be large hail up to 2 inches and damaging wind gusts of 70 to 75 mph. Isolated tornadoes are also possible. Storms will initially be more scattered and capable of producing all hazards, but will eventually form into a line that will carry all hazards as well. Localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed.
Special Weather Statement
National Weather Service Grand Forks ND
407 AM CDT Fri Jun 24 2022
MNZ028-031-032-241000-
Wadena MN-East Becker MN-East Otter Tail MN-
407 AM CDT Fri Jun 24 2022
...A strong thunderstorm will impact portions of Wadena, northeastern
Otter Tail and southeastern Becker Counties through 500 AM CDT...
At 407 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blue Grass, or 50 miles southeast of Detroit Lakes, moving southeast
at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Oylen around 415 AM CDT.
Staples Airport around 450 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4637 9473 4637 9515 4630 9516 4660 9568
4672 9567 4672 9566 4693 9565 4681 9516
4680 9516 4681 9514 4672 9478 4639 9478
4640 9476 4638 9475 4638 9473
TIME...MOT...LOC 0907Z 299DEG 10KT 4649 9490
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LynchSpecial Weather Statement National Weather Service Grand Forks ND 627 AM CDT Fri Jun 24 2022 MNZ030-031-241200- East Otter Tail MN-West Otter Tail MN- 627 AM CDT Fri Jun 24 2022 ...A strong thunderstorm will impact portions of southeastern Otter Tail County through 700 AM CDT... At 627 AM CDT, Doppler radar was tracking a strong thunderstorm over Clitherall, or 20 miles east of Fergus Falls, moving northeast at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Battle Lake, Henning, Deer Creek, Bluffton, Clitherall, Vining and Almora. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4629 9587 4660 9516 4627 9515 4616 9566 TIME...MOT...LOC 1127Z 240DEG 31KT 4628 9563 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Riddle
The Fargo/Grand Forks radar (KMVX), 184 km away, was scanning. The volume nearest the first event began at 11:28 UTC.
22 thunderstorm wind, 16 hail, 3 tornado, 1 funnel cloud. Local standard time, as filed.
Golf ball to baseball sized hail was reported around the Henning area. Photos and reports posted via social media.
A trained spotter reported golf ball sized hail that gradually became pea sized.
Received a public report of dime to quarter-sized hail.
Received a public report of quarter to half-dollar sized hail.
Received a public report of ping pong ball to hen egg sized hail.
Received a public report of large hail that fell for around 10 minutes.
Dime to quarter sized hail was reported near the seven clans casino.
Received a public report of quarter-sized hail.
Received a public report of dime to quarter sized hail off and on over several minutes.
Heavy rain and brief periods of dime to quarter sized hail were reported near the old mill state park.
Received a public report of dime to quarter sized hail off and on.
A peak wind of 64 mph was measured at a personal weather station.
A peak wind of 88 mph was measured at a personal weather station.
Peak wind was measured at a MNDOT RWIS station on highway 200.
Peak wind was measured at a RAWS station near highway 11. Time estimated based on radar and other nearby wind sensor reports.
Peak wind was measured at a MNDOT RWIS station on Hwy 59.
Peak wind was measured at the Minnesota DOT RWIS on Hwy 59.
A trained weather spotter reported an estimated wind gust to 70 mph in Moorhead. A few power outages were reported nearby.
Law enforcement reported a persistent wall cloud and a brief funnel.
This tornado was likely wrapped in downburst winds and heavy rain as is tracked east northeastward across North Twin Lake and the community of Naytahwaush, ending around 1 ene of town by 923 pm CDT. The tornado snapped or uprooted numerous pine, poplar, and oak trees. It tore roughly 40 percent of the roof decking off of one house and shingles and roofing materials off of other buildings along its path. Peak winds were estimated to 105 mph, with a maximum width of 400 yards.
A brief touchdown was noted in an open field just north of MN Hwy 1. A dust swirl was evident but no damage was apparent. A nearby MNDOT RWIS station registered a peak wind of 71 mph. Maximum width estimated to 40 yards.
Peak wind was measured at the MNDOT RWIS station on Hwy 2.
Peak wind was measured at an NDAWN station at 10 meters.
Several pine and poplar trees were blown down along MN200. Time was estimated based on radar.
Becker county Sheriffs office reported widespread damage near the Cotton Lake and Rochert area. Damage included numerous trees and power lines down, a large tree fell into the kitchen of a home, and numerous trees were blocking roads. Time estimated from radar.
A few poplar and small pine trees were blown down across a broad area in the Steenerson State Wildlife Management Area. Time estimated based on radar.
This tornado was likely wrapped in downburst winds for portions of its nearly 31 mile path through Little Toad Lake, Toad Lake, and Wolf Lake, ending around 2 se of Menagha by 1035 pm cdt. Numerous pine, oak, and poplar trees were violently snapped or uprooted along with several wooden power poles. Farm outbuilding roofs were ripped off. A modern hog barn, an older style barn, and several smaller outbuildings were blown down at various farmsteads. Max winds to 115 mph, with a max width of 600 yards.
Peak wind measured at a RAWS station. Time was estimated based on radar and other nearby wind sensor reports.
Received reports of tress down on camper trailers at Little Toad Lake. Power lines down. Time estimated based on radar and nearby wind sensor reports.
Peak wind measured at the RWIS station in Osage on Hwy 34.
Several pine trees were blown down along the east end of Lake George. Time estimated based on radar.
Peak wind was measured at the Park Rapids Airport. /KPKD/.
Power outage was reported at Camp Wilderness on Mantrap Lake.
Several spruce trees were blown down near Ten Mile Lake Resort. Time estimated based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyThe tornado archive for Minnesota, 2022Warnings in Minnesota, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042804, 1042805, 1042806, 1042807, 1042808, 1042809, 1042810, 1042811, 1042812, 1042813, 1042814, 1042815, 1042816, 1042818, 1042819, 1042820, 1042821, 1042822, 1042823, 1042824, 1042825, 1042826, 1042827, 1042828, 1042829, 1042830, 1042831, 1042832, 1042833, 1042834, 1042835, 1042836, 1042838, 1042839, 1042840, 1042841, 1042842, 1042843, 1042844, 1042845, and more.